Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS El Paso, TX

July 31, 2001Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 31, 2001, 3:42 PM MDT for Luna County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2001, 3:42 PM MDT (21:42 UTC)
Expired
Jul 31, 2001, 4:25 PM MDT
In force
43 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Luna County, NM

The radar

The El Paso radar (KEPZ), 105 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2001-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2001-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 312146
SVRELP

NMC029-312225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
342 PM MDT TUE JUL 31 2001

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LUNA COUNTY IN SOUTHWESTERN NEW MEXICO

* UNTIL 425 PM MDT

* AT 336 PM MDT... DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING
  LINE OF THUNDERSTORMS NEAR DEMING AND WESTWARD ALONG
  INTERSTATE 10... MOVING NORTHWEST AT  10 MPH.

EXPECT WINDS GREATER THAN 55 MPH...HAIL THREE QUARTERS OF AN
INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH
THIS STORM. PERSONS IN THE WARNING AREA SHOULD EXERCISE
CAUTION.



What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:41 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 31, 2:41 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
241 PM MDT TUE JUL 31 2001

SYNOPSIS...
HIGH PRESSURE ALOFT CENTERED OVER THE SOUTHERN PLAINS WILL REMAIN
NEARLY STATIONARY INTO THE WEEKEND. A DISTURBANCE IN NORTHERN MEXICO
WILL MOVE TOWARD THE BORDERLAND TONIGHT AND WEDNESDAY GIVING MOST OF
SOUTHERN NEW MEXICO AND WEST TEXAS A GOOD CHANCE OF THUNDERSTORMS.
FOR THURSDAY INTO THE WEEKEND THE UPPER FLOW BECOMES MORE EASTERLY
AND A BIT DRIER. LOOK FOR THESE DAYS TO HAVE LESS CLOUDS AND A BIT
WARMER TEMPERATURES...ALTHOUGH A SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH THIS PERIOD.

DISCUSSION...
SATELLITE IMAGERY SHOWING TWO MAIN SHORT TERM FEATURES. ONE IS
REMAINS OF MCS JUST SOUTHWEST OF THE BOOTHEEL. SHOWERS AND CLOUDS
HAVE JUST ABOUT DISSIPATED IN THE AREA AND HAVE MOVED WEST. MORE
SIGNIFICANT FEATURE IS UPPER LOW JUST SOUTHWEST OF THE BIG BEND.
NICE SPIRAL FEATURE TO THIS AS WV IMAGERY SHOWING DRY MOVING OVER
CWA FROM THE RIO GRANDE EAST. WRAP AROUND MOISTURE JUST BEHIND THE
DRY SLOT ALMOST TO THE EASTERN MARGIN OF THE CWA. MODELS ALL CLOSE
IN THE NEXT 36 HOURS HANDLING THIS FEATURE...BUT I LIKE NGM/ETA
SOLUTION THE BEST. BOTH MODELS SWING THE LOW NORTHWEST RATHER THAN
STRAIGHT NORTH FROM ITS CURRENT POSITION PER AVN. ETA/NGM ALSO BIT
SLOWER...STILL KEEPING IT OVER NORTHERN MEXICO TONIGHT...AND THEN
OVER THE SOUTHERN CWA WEDNESDAY AFTERNOON. GOOD POTENTIAL TONIGHT
FOR LARGE AREA OF THUNDERSTORM COVERAGE...AND AVN HINTS AT MCS
DEVELOPMENT LATE TONIGHT OVER THE CWA. THEY DID HIT THIS MORNING'S
MCS SO WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR ALL NIGHT RAIN
WITH LOCALLY HEAVY AMOUNTS. PW'S REMAIN AROUND 1-1.25 INCHES
TONIGHT...AND MODIFIED MORNING KEPZ SOUNDING GIVES AROUND 1500 J/KG
CAPE FOR THIS AFTERNOON.

SINCE I'M LEANING TO SLOWER MOVEMENT OF UPPER LOW...LOOK FOR PRETTY
GOOD THUNDERSTORM COVERAGE AGAIN WEDNESDAY. ALTHOUGH UPPER HIGH
REMAINS PARKED OVER SOUTHERN PLAINS INTO THE WEEKEND...THE FLOW
BECOMES MORE EASTERLY ON THURSDAY. WITH BIT DRIER TRAJECTORY...WILL
GO WITH LESS CLOUDS ALTHOUGH KEEP SOME MENTION OF THUNDERSTORMS
(SLGT CHC/ISOLATED).

EL PASO               EB  72/ 95/ 71/ 97/ 73  43411
LAS CRUCES            EB  67/ 94/ 66/ 97/ 68  43411
ALAMOGORDO            EB  69/ 93/ 68/ 95/ 69  43411
CLOUDCROFT            EB  48/ 73/ 47/ 75/ 49  43421
TRUTH OR CONSEQUENCES EB  67/ 92/ 66/ 94/ 67  43411
SILVER CITY           EB  59/ 87/ 58/ 89/ 60  53421
DEMING                EB  66/ 94/ 65/ 96/ 67  43411
LORDSBURG             EB  65/ 93/ 64/ 96/ 65  43411
SIERRA BLANCA         EB  68/ 93/ 65/ 95/ 67  43411

.ELP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Jul 31, 3:07 PM MDT, 35 minutes before
NMZ022>025-030>032-TXZ055-056-010310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
307 PM MDT TUE JUL 31 2001

...LOCAL HEAVY SHOWERS LIKELY TONIGHT ACROSS SOUTHERN NEW MEXICO
AND FAR WEST TEXAS...

MOIST SOUTHEAST FLOW COMBINED WITH AN UPPER DISTURBANCE NEARING
THE U.S. BORDER WILL CONTINUE TO PRODUCE THUNDERSTORMS THIS
AFTERNOON AND MUCH OF TONIGHT. RADAR IS ESTIMATING A FEW
THUNDERSTORMS DROPPING ONE AND ONE-HALF TO TWO AND ONE-HALF
INCHES OF RAIN PER HOUR.

A FLASH FLOOD WARNING IS IN EFFECT FOR THE ALAMOGORDO VICINITY
UNTIL 445 PM. MORE FLOODING IS POSSIBLE TONIGHT WITH SOME OF
THESE THUNDERSTORMS.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...nGUSTY WINDS...
DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:42 PM MDTFlash Flood WarningEPZOtero2 hr
Jul 31, 4:39 PM MDTFlash Flood WarningEPZOtero91 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.